Alert archive / Montana / Flash Flood Warnings in 2025
Flash Flood Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this flash flood warning at Aug 7, 2025, 6:56 PM MDT for Ravalli County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2025, 6:56 PM MDT (00:56 UTC)
- Expired
- Aug 7, 2025, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Ravalli County, MT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 0.9 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2449 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
355
WGUS55 KMSO 080056
FFWMSO
MTC081-080400-
/O.NEW.KMSO.FF.W.0003.250808T0056Z-250808T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Missoula MT
656 PM MDT Thu Aug 7 2025
The National Weather Service in Missoula has issued a
* Flash Flood Warning for...
Northeastern Ravalli County in west central Montana...
* Until 1000 PM MDT.
* At 656 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. The expected rainfall rate is
0.4 to 0.7 inches in 1 hour. Flash flooding is ongoing or expected
to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the Daly Fire. The debris flow can consist of rock,
mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, and
highways as well as other poor drainage and low-lying
areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Burn Scar. Severe debris flows can also be
anticipated across roads. Roads and driveways may be washed away in
places. If you encounter flood waters...climb to safety.
&&
LAT...LON 4616 11396 4618 11396 4622 11389 4626 11383
4625 11382 4617 11391
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.4-0.7 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:26 PM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 7, 2:26 PM MDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
226 PM MDT Thu Aug 7 2025
.DISCUSSION...
KEY MESSAGES:
- The KMSX Radar (Missoula, MT local weather radar) will remain
offline due to scheduled maintenance through August 9th
- Heavy showers and thunderstorms across the region today. Some
could be severe over north-central Idaho into southwest
Montana. There could be some swollen streams tonight.
- Cold and wet in the backcountry.
- Flash flooding risk for recent burn scars, 60 percent chance at
the Daly Creek Burn scar on Skalkaho Road, just south of the
falls.
- Back to summer-like heat by the weekend into early next week.
The strongest lift connected with the upper level low pressure
system over eastern Washington and north-central Idaho will track
across western Montana by this evening. The atmospheric moisture
content is around 0.75" which around 130 percent of average. This
strong lift combined with the subtropical airmass in place, will
trigger widespread moderate to heavy rain showers with embedded
thunderstorms from Idaho County into western Montana. Our weather
spotter located a few miles east of Kooskia, Idaho reported to us
that he measured 1.06" from two thunderstorms that moved through
already today(along with plenty of lightning)! Due to the threat
for heavy rain, we have issued a flash flood watch for the Daly
Creek burn scar located just west of Skalkaho Pass. The watch is
out until 8 pm.
Looking upstream at the Quillayute, Washington weather balloon
sounding from 6 am MDT this morning, the freezing level was pretty
low around 7,000 feet MSL. This contributes to how unstable this
weather system is. The system will moderate some, but it's not out
of the question that there could be snow falling this evening into
tonight down to 8,000 feet! With that said, it will be very cold
and wet in the backcountry through Friday morning, and hypothermia
could be a real threat.
As far as will any of the thunderstorms be able to get severe
today. A few of the convection-allowing-models (CAMS) have been
depicting stronger storms forming across Idaho County and
tracking east and northeast across northern Lemhi/southern Ravalli
County towards Butte through the evening hours. These storms
could produce hail larger than 0.5", wind gusts greater than 50
mph, plenty of lightning and heavy rain.
As the low pressure system moves into central Montana by midnight
tonight, wrap-around moderate rain showers with embedded thunder
will be possible across west-cetnral and northwest Montana
overnight. By Friday morning there could be widespread rainfall
amounts between 0.50" up to 1.50" from Idaho County into west-
central Montana! There is a 80 percent probability that portions
of far northwest Montana and the southern half of Lemhi County may
only receive nothing up to a few hundredths.
On Friday we'll be under cyclonic, northwesterly flow. This is a
good pattern for showers, especially in the mountains across
western Montana. The models don't depict that much instability,
but with the recent moisture and the upper levels still cool
enough, couldn't rule out a few isolated thunderstorms.
The heat will return this weekend as highs will get back into the
80s and 90s, but low 100s by Monday in the lower elevations of
north-central Idaho. With a very strong upper ridge developing
across the northeast Pacific (+600 decameters), this will leave
the door open for waves dropping south out of western Canada by
Tuesday through the rest of next week. This will bring unsettled
weather back into view. These waves could have a little bit of
subtropical juiciness with them, so can one say "rinse and repeat"
of our recent weather?
&&
.AVIATION...Thunderstorms are increasing in coverage and strength
across north central Idaho into west central Montana this
afternoon. All TAF sites have a threat for thunderstorms with the
strongest storms most likely from KGIC, KMSO, KHRF and KBTM could
be impacted by this convection during the afternoon and early
evening hours. The main threats will be lightning, brief heavy
rain, hail and wind gusts to 40 kts. Thunderstorm chances remain
into the evening with showers lingering into the overnight in
western Montana. At least patchy fog can be expected Friday
morning.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&In the hours before
Local storm report, Aug 7, 3:01 PM MDT, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
301 PM MDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM Hail 1 W Orofino 46.48N 116.27W
08/07/2025 E0.25 Inch Clearwater ID Emergency Mngr
&&Special weather statement, Aug 7, 3:42 PM MDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Missoula MT
242 PM PDT Thu Aug 7 2025
IDZ005-007-072215-
Northern Clearwater Mountains ID-Orofino/Grangeville Region ID-
242 PM PDT Thu Aug 7 2025
...A strong thunderstorm will impact portions of northwestern
Clearwater County through 315 PM PDT...
At 242 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Orofino, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dent.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4650 11602 4657 11626 4689 11612 4679 11576
TIME...MOT...LOC 2142Z 203DEG 20KT 4661 11610
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPHLocal storm report, Aug 7, 3:43 PM MDT, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
343 PM MDT Thu Aug 7 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM Hail 1 NE Orofino 46.49N 116.25W
08/07/2025 E0.88 Inch Clearwater ID Public
Social media report.
&&Special weather statement, Aug 7, 5:17 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Missoula MT
517 PM MDT Thu Aug 7 2025
MTZ002>006-043-072345-
Flathead/Mission Valleys MT-Bitterroot/Sapphire Mountains MT-
West Glacier Region MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
517 PM MDT Thu Aug 7 2025
...Strong thunderstorms will impact portions of southeastern Lake,
central Missoula, southeastern Sanders and south central Flathead
Counties through 545 PM MDT...
At 515 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Turtle Lake to near Frenchtown. Movement
was east at 20 mph.
HAZARD...Winds up to 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Missoula, Ravalli, Ronan, St. Ignatius, Wye, Evaro, Bonner-West
Riverside, Arlee, East Missoula, Frenchtown, Pablo, Allentown,
Kicking Horse, Condon, Fort Connah, Salmon Prairie, and Finley Point.
This includes the following highways...
Interstate 90 between mile markers 88 and 110.
Highway 83 between mile markers 34 and 60.
Highway 93 N between mile markers 0 and 25, and between mile markers
28 and 46.
Highway 93 S between mile markers 91 and 94.
Highway 200 E near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4782 11352 4684 11387 4684 11430 4776 11403
TIME...MOT...LOC 2315Z 270DEG 15KT 4769 11400 4699 11420
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 7, 6:01 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Missoula MT
601 PM MDT Thu Aug 7 2025
IDZ006-009-010-MTZ005-006-080045-
Southern Clearwater Mountains ID-Eastern Lemhi County ID-
Western Lemhi County ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
601 PM MDT Thu Aug 7 2025
...Strong thunderstorms will impact portions of northwestern Lemhi,
southeastern Idaho, southwestern Ravalli and southwestern Granite
Counties through 645 PM MDT/545 PM PDT/...
At 600 PM MDT/500 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 20 miles west of Darby to
46 miles west of North Fork. Movement was east at 35 mph.
HAZARD...Winds up to 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Darby, Conner, Sula, Grantsdale, Lost Trail Pass, Charlos
Heights, and Como.
This includes Highway 93 S between mile markers 5 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4636 11376 4542 11402 4534 11500 4616 11458
TIME...MOT...LOC 0000Z 255DEG 29KT 4610 11459 4542 11494
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHSpecial weather statement, Aug 7, 6:09 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
609 PM MDT Thu Aug 7 2025
MTZ002-007-043-080045-
West Glacier Region MT-Butte/Blackfoot Region MT-
Potomac/Seeley Lake Region MT-
609 PM MDT Thu Aug 7 2025
...Strong thunderstorms will impact portions of northeastern
Missoula, southeastern Flathead, northeastern Granite and
northwestern Powell Counties through 645 PM MDT...
At 609 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southeast of Swan Lake to 14 miles
east of Bonner-West Riverside. Movement was east at 30 mph.
HAZARD...Winds up to 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ovando, Seeley Lake, Garnet, Helmville, Clearwater, Greenough, and
Woodworth.
This includes the following highways...
Highway 83 between mile markers 0 and 19.
Highway 200 E between mile markers 18 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4679 11354 4782 11354 4787 11306 4775 11308
4774 11314 4771 11317 4766 11313 4759 11315
4757 11312 4749 11312 4748 11306 4718 11306
4717 11290 4671 11290
TIME...MOT...LOC 0009Z 269DEG 27KT 4776 11345 4687 11358
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:01 PM MDT | Special Weather Statement | MSO | Ravalli | 44 min |
| Aug 7, 6:09 PM MDT | Special Weather Statement | MSO | Powell | 36 min |
Nearby
Flash Flood Warnings in Montana, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.